Mr. T, age 23, was given a diagnosis of bipolar disorder 1 year ago. After he experienced inadequate symptom relief with valproate, you switched him to extended-release lithium, 1,200 mg/d. Mr. T reported improved mood and stability with this medication adjustment. These positive changes led him to resume activities he enjoyed before onset of bipolar disorder, such as running, reading, and going out to dinner with friends.
Now, Mr. T’s mother calls your office to express concern about her son’s slight
hand tremor, which appeared after 2 days of gastrointestinal distress. She tells you that Mr. T sprained his ankle while running 1 week ago and has been taking over-the-counter ibuprofen for pain relief, which he did often in the past.
You suspect that Mr. T is experiencing lithium toxicity as a result of ibuprofen use.
Although mental health providers can easily recognize the drug−drug interaction between lithium and nonsteroidal anti-inflammatory drugs (NSAIDs) that Mr. T experienced, interpreting the safety of a medication regimen with respect to drug− drug interactions before prescribing often is more daunting. This article reviews the basics of drug−drug interactions, while briefly highlighting common examples in psychiatric medicine (Table 11-5). We also provide an outline of additional points to consider when reviewing your patients’ medication regimens and encountering unfamiliar drug−drug interactions.
Types of drug−drug interactions
Drug−drug interactions fall into 2 categories: pharmacodynamic (PD) and pharmacokinetic (PK):
• PD interactions are a result of the combined impact of medications on the body when there is no direct effect on absorption, distribution, metabolism, or excretion characteristics, such as 2 medications that act at the same receptor or lead to similar or opposing pharmacologic effects.
• PK interactions occur when a drug affects the absorption, distribution, metabolism, or excretion characteristics of another drug.
Although it is possible that drug−drug interactions will have no clinical effect, when the impact of a PD or PK drug−drug interaction is evident, it likely is the result of additive, synergistic, or antagonistic consequences on the medications’ intended impact or side-effect profile.
Serotonin syndrome. The potential for serotonin syndrome occurs when medications that increase synaptic serotonin concentration are used concomitantly.1 This can occur through several mechanisms, including increased serotonin release, decreased reuptake, or decreased serotonin metabolism. A high serotonin concentration in the CNS and in the periphery overstimulates serotonin receptors, leading to signs and symptoms that can include diarrhea, fever, delirium, coma, and potentially death.
QT prolongation and anticholinergic toxicity are further examples of additive PD drug−drug interactions. Anticholinergic toxicity is possible when multiple medications contribute to inhibition of the neuro-transmitter acetylcholine at muscarinic receptors. This leads to adverse effects such as dry mouth, constipation, confusion, and urinary retention.
QT prolongation, which can lead to arrhythmia, occurs when a patient is taking several medications that can increase the QT interval. Consider close monitoring and using alternative agents with less potential to increase the QT interval in patients at risk of arrhythmias (geriatric patients, those with an increased QT interval at baseline, etc.).
Decreased seizure threshold. The increased risk of seizures with bupropion and other medications that lower the seizure threshold is another example of an additive PD drug interaction. Bupropion can increase the risk of seizures in a dose-dependent manner, which increases when bupropion is taken with other drugs that lower the seizure threshold.6 Seizure risk associated with alcohol or benzodiazepine withdrawal also may increase the risk for this interaction.
Of note, the increased risk of seizures with the combination of bupropion and alcohol in the absence of withdrawal is not well studied in humans, but positive correlation has been seen in an animal study.6
Decreased platelet function. Another example of a PD drug−drug interaction is increased risk of bleeding when a selective serotonin reuptake inhibitor is used with a NSAID or oral anticoagulant. The proposed mechanism for this interaction is that blocking serotonin reuptake on platelets leads to decreased platelet function and an increased risk for prolonged bleeding.7 This is somewhat controversial because, first, it has been noted that drugs with the highest degree of serotonin reuptake inhibition do not always cause the highest risk of bleeding and, second, most of the evidence for this interaction is from observational studies.7
This potential interaction could be most important for patients who need an antidepressant, are on chronic NSAID or anticoagulant therapy, and are at high risk of bleeding.
PK interactions in psychiatry often are caused by interference of drug metabolizing enzymes. The cytochrome P450 (CYP450) family of metabolizing enzymes in particular is important to the breakdown of medications in the body. Many drug−drug interactions involve medications that can inhibit or induce metabolism of other drugs through their effect on the CYP450 system.
Inhibition interactions. When a drug’s metabolism is inhibited, the result is usually increased serum concentration of that medication (because of less breakdown) and a more potent impact on the primary mechanism of action or adverse effects. Sometimes, inhibiting metabolism can lead to decreased clinical effect. Tamoxifen (an oral agent used to treat breast cancer) and certain analgesics when used in combination with moderate or strong inhibitors of the CYP2D6 subfamily of CYP450 metabolizing enzymes are 2 examples of metabolism inhibition leading to decreased efficacy.8 Both tamoxifen and the analgesics listed in Table 11-5 are prodrugs; that is, they must be metabolized to be active. When the enzymes that metabolize these drugs into their active form are inhibited, the concentration of active drug decreases.